California, 2014Flash Flooding and Damaging Winds in California, July 5 to 8, 2014
July 5 to 8, 2014 · NWS VEF · 15 events in 2 counties and zones
The first seasonal push of monsoon moisture fueled an outbreak of thunderstorms across the Mojave Desert and southern Great Basin. Many storms produced severe weather and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $354,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first seasonal push of monsoon moisture fueled an outbreak of thunderstorms across the Mojave Desert and southern Great Basin. Many storms produced severe weather and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 5, 9:57 AM PST, 3 minutes earlier.
Area forecast discussion, Jul 5, 9:57 AM PST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1057 AM PDT SAT JUL 5 2014
.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO SPREAD TO THE
NORTHWEST RESULTING IN A CHANCE OF THUNDERSTORMS FOR MUCH OF THE
AREA OVER THE HOLIDAY WEEKEND. THUNDERSTORM CHANCES ARE LIKELY TO
CONTINUE AT LEAST THROUGH THE MIDDLE OF THE NEW WORK WEEK. COOLER
TEMPERATURES CAN BE EXPECTED AS A RESULT OF THIS MOISTURE INCREASE.
&&
.UPDATE...
THE ATMOSPHERE REMAINS PRIMED FOR ANOTHER ACTIVE DAY ACROSS THE
REGION. JUST DID A QUICK UPDATE TO THE FORECAST TO ADJUST BOTH THE
AREAL EXTENT AND COVERAGE FOR THUNDERSTORMS IN THE ARE FOR THIS
AFTERNOON AND EVENING. THUNDERSTORMS ARE ALREADY FIRING OVER EASTERN
SAN BERNARDINO COUNTY. THEY WILL BE THE FIRST AREA TO SEE ACTION
TODAY. MOHAVE AND CLARK COUNTY WILL GET GOING SHORTLY AS WELL.
LINCOLN COUNTY FORECAST HAS BEEN ADJUSTED SOME. DEW POINTS HAVE BEEN
ON THE RISE OVER THE LAST 12 HOURS AND IT APPEARS THAT THE THREAT OF
DRY LIGHTNING IS WANING FAST. EARLY THUNDERSTORMS MAY HAVE A BIT OF
DRY LIGHTNING...BUT LATER THIS AFTERNOON THAT WILL GIVE WAY TO MORE
WET STORMS.
ALSO A MAJOR CONCERN IS THE THREAT OF A NORTHEAST FLOW THUNDERSTORM
LATER TONIGHT. STORM PROPAGATION WILL TURN TOWARD THE SOUTHWEST LATER
THIS EVENING IF THE FORECAST LOW LEVEL FLOW STRENGTHEN FROM THE
SW. THIS MAY MEAN THAT THUNDERSTORM ACTIVITY IN SW UTAH MAY ROLL
RIGHT DOWN INTO LINCOLN AND CLARK COUNTIES. TYPICALLY THESE TYPE
EVENTS CAUSE WIND DAMAGE. IT IS TOO EARLY TO TELL IF THAT WILL
HAPPEN THIS EVENING. BUT WE WILL KEEP AN EYE ON IT.
&&
.AVIATION...FOR MCCARRAN...GENERALLY SOUTHEAST WINDS AROUND 4-7 KTS
ARE EXPECTED THIS MORNING BEFORE TRANSITIONING TO MORE EASTERLY
AROUND 16Z. HOWEVER...WINDS WILL BE GUSTY AND ERRATIC WITH ANY
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING.
CEILINGS WITH THUNDERSTORMS COULD DROP TO 7-8 KFT IF STORMS MOVE
DIRECTLY OVER THE TERMINAL.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY BREEZY SOUTH WINDS EXPECTED TODAY WITH A FEW
GUSTS TO 25 KTS. ISOLATED TO SCATTERED THUNDERSTORMS ACROSS EASTERN
SAN BERNARDINO...MOHAVE...EXTREME SOUTHERN CLARK COUNTIES THROUGH
THE EARLY MORNING HOURS WILL SPREAD ACROSS MOST OF THE AREA LATER
TODAY AND SUNDAY. ERRATIC AND GUSTY WINDS NEAR STORMS ALONG WITH
CEILINGS DOWN TO 7-10 KFT.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS.
&&
.PREV DISCUSSION... /ISSUED 450 AM PDT SAT JUL 5 2014/
.SHORT TERM...THROUGH MONDAY NIGHT...CONVECTION ACROSS THE LAS VEGAS
VALLEY LAST NIGHT BROUGHT MEASURABLE RAINFALL TO MCCARRAN AIRPORT
AND AN END TO THE DRY STREAK. THE MONSOON MOISTURE WILL CONTINUE TO
INCREASE TODAY. THE KVEF 00Z SOUNDING INDICATED A PW OF 1.06 INCHES.
LATEST GFS/NAM/SREF DATA SUGGESTS PWS WILL RANGE BETWEEN ROUGHLY 1.4
INCHES TODAY TO 1.2 INCHES MONDAY. WITH PW VALUES IN THIS
RANGE...HEAVY RAIN IS POSSIBLE WITH STORMS THAT DEVELOP. LOCALIZED
FLOODING IS A CONCERN WHERE STORMS REPEATEDLY DEVELOP OVER AN AREA.
LOWER AVAILABLE MOISTURE CONTENT FARTHER NORTH IN OUR
CWA...PARTICULARLY ACROSS CENTRAL AND NORTHERN LINCOLN COUNTY MEANS
LESS WETTING RAIN. WILL CONTINUE THE RED FLAG WARNING FOR DRY
THUNDERSTORMS ACROSS THIS AREA.
AN UPPER LEVEL DISTURBANCE /INVERTED TROUGH/ ACROSS OUR SOUTHERN CWA
AND PLENTIFUL MOISTURE MEANS THE CHANCE OF CONVECTION CONTINUES
TODAY THROUGH MONDAY. STILL EXPECT ISOLATED TO SCATTERED CONVECTION
FOR MUCH OF THE FORECAST AREA TODAY. HOWEVER...IT MAY START A LITTLE
LATER IN SOME AREAS BECAUSE OF LINGERING DEBRIS CLOUDS. THE INVERTED
TROUGH WILL INCREASE BULK SHEAR TO 20-30 KNOTS THIS AFTERNOON AND
EVENING...WITH STORM MOTION BEING NORTHEAST TO SOUTHWEST. THIS UPPER
LEVEL FEATURE WILL KEEP SPREADING MOISTURE AND THUNDERSTORM CHANCES
NORTH AND WEST...WITH THE ENTIRE FORECAST AREA SEEING A CHANCE OF
THUNDERSTORMS BY TOMORROW AND CONTINUING MONDAY. SHOULD ALSO SEE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS GOING THROUGH THE
OVERNIGHT HOURS FOR SOME LOCATIONS...AS THE UPPER LEVEL FORCING
REMAINS ACROSS THE AREA. THIS IS EVIDENT THIS MORNING ACROSS
PORTIONS OF SAN BERNARDINO...CLARK...AND MOHAVE COUNTIES. WITH THE
MOISTURE INCREASE...TEMPERATURES WILL BE COOLER. HOWEVER...MOISTURE
IS FORECAST TO GRADUALLY DECREASE EACH DAY...SO TEMPS SHOULD
SLIGHTLY EDGE UPWARD.
.LONG TERM....TUESDAY THROUGH FRIDAY...BIG QUESTIONS ARISE FOR NEXT
WEEK REGARDING THE MONSOON OUTLOOK. THE ECMWF HAD BEEN CONSISTENTLY
THE DRIER SOLUTION WHEN COMPARED TO THE GFS BUT NOW THE 00Z RUN HAS
SWAPPED PLACES WITH THE GFS AND HAS BECOME THE WET SOLUTION WHILE
THE 00Z GFS TRENDS DRIER EACH DAY. NEEDLESS TO SAY, THIS WOULD HAVE
HUGE IMPLICATIONS FOR POSSIBLE IMPACTS ACROSS MUCH OF THE REGION.
THE GFS WOULD SUGGEST GARDEN VARIETY TYPE THUNDERSTORMS WITH
LESSENING COVERAGE EACH DAY. THE ECMWF, ON THE OTHER HAND, IS
FORECASTING A INVERTED TROUGH AND ABUNDANT MOISTURE OVER SONORA
MEXICO MOVING INTO SOUTHERN ARIZONA AND SOUTHERN CALIFORNIA AND THEN
ROLLING INTO SOUTHCENTRAL AND SOUTH EASTERN NEVADA. IF THIS WERE TO
COME TO PASS, WIDESPREAD THUNDERSTORM ACTIVITY WOULD BE LIKELY. THE
BOTTOM LINE FOR ME IS THERE DOES NOT SEEM TO BE A GOOD REASON AT
THIS TIME (E.G., DRY SOUTHWESTERLY FLOW) TO FLUSH OUT THE MOISTURE,
OR CONVERSELY, NO TROPICAL TAP IS FORECAST WHICH COULD SHARPLY RAMP
UP ACTIVITY. THUS, CONTINUED DOWN THE WELL TRAVELED ROAD OF DAILY
THUNDERSTORM CHANCES THROUGH THE PERIOD WITH THE BEST COVERAGE
ACROSS THE EASTERN HALF OF THE CWA AND LESSER CHANCES IN THE WEST.
OVERALL, THE FORECAST TENDS TO KEEP TEMPERATURES LOWER IN THE EAST
AND HOTTER IN THE WEST.
.FIRE WEATHER...DRY THUNDERSTORMS AND NEW FIRE STARTS REMAIN A
CONCERN ON THE LEADING EDGE OF THE MONSOON MOISTURE PUSH TODAY. A
RED FLAG WARNING FOR DRY LIGHTNING REMAINS IN EFFECT FOR THE LINCOLN
COUNTY ELY DISPATCH AREA THROUGH TONIGHT. A FEW WET STORMS MAY PUSH
INTO SOUTHERN LINCOLN COUNTY BUT STORMS OVER CENTRAL AND NORTHERN
LINCOLN COUNTY ARE EXPECTED TO REMAIN MOSTLY DRY. GUSTY AND ERRATIC
WINDS CAN BE EXPECTED WITH ANY STORMS CREATING CONTAINMENT PROBLEMS
AND DANGEROUS CONDITIONS FOR THOSE FIGHTING ANY FIRES.
&&
UPDATE: LERICOS
PREVIOUS: PADDOCK/PIERCE/SALMEN
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 5, 2:48 AM PST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
348 AM PDT SAT JUL 5 2014
AZZ001>003-036-CAZ519>527-NVZ014>022-061100-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
348 AM PDT SAT JUL 5 2014 /348 AM MST SAT JUL 5 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS PRODUCING ERRATIC GUSTY WINDS
AND BRIEF PERIODS OF HEAVY RAIN ARE EXPECTED TODAY AND TONIGHT. SOME
DRY LIGHTNING IS POSSIBLE ACROSS MAINLY LINCOLN COUNTY ON THE
LEADING EDGE OF THE MOISTURE GRADIENT...WHERE A RED FLAG WARNING
REMAINS IN EFFECT THROUGH THIS EVENING. BLOWING DUST IS ALSO A
POSSIBILITY THIS AFTERNOON AND EVENING ACROSS THE LOWER DESERTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MONSOON MOISTURE WILL REMAIN ACROSS THE REGION INTO THE NEW WORK
WEEK. THE MAIN THREATS WILL BE ERRATIC GUSTY WINDS...BRIEF HEAVY
RAINFALL...AND DANGEROUS LIGHTNING FOR MOST OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, San Bernardino
- When
- July 5, 10:00 AM PST to 2:30 PM PST
- Where
- San Bernardino County, 4.94 mi W of Twenty Nine Palms to 1.24 mi WNW of Twenty Nine Palms
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 34.132, -116.136
Many roads in Twentynine Palms were flooded, and several drivers had to be rescued. A spotter measured 1.92 inches of rain in two hours.
Thunderstorm Wind, San Bernardino
- When
- July 5, 10:02 AM PST
- Where
- San Bernardino County, (Eed)needles Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.770, -114.620
Thunderstorm Wind, San Bernardino
- When
- July 5, 10:35 AM PST to 10:50 AM PST
- Where
- San Bernardino County, 2.39 mi W of Twenty Nine Palms to 2.59 mi NE of Twenty Nine Palms
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 34.131, -116.092
Thunderstorm winds blew down at least 14 power poles in Twentynine Palms, knocking out power to 2,000 customers.
Flash Flood, San Bernardino
- When
- July 5, 11:48 AM PST to 2:00 PM PST
- Where
- San Bernardino County, 2.09 mi W of Needles to 10.69 mi NW of Grommet
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.832, -114.637
Highway 95 was closed between Interstate 40 and Highway 62 due to flooding in multiple places. There was at least one swift water rescue.
Flash Flood, San Bernardino
- When
- July 5, 1:39 PM PST to 4:30 PM PST
- Where
- San Bernardino County, 7.76 mi NW of Dawes to 8.18 mi WSW of Horse Thief Spgs
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 35.177, -115.670
Roads in and around Baker, including Kelbaker Road and Highway 127, were closed due to flooding. Several vehicles were stuck.
Flash Flood, Inyo
- When
- July 5, 2:20 PM PST to 4:00 PM PST
- Where
- Inyo County, 0.26 mi SSE of Shoshone to 0.77 mi NE of Shoshone
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.977, -116.268
Parts of Highway 178 were closed near Shoshone due to flooding.
Flash Flood, Inyo
- When
- July 5, 3:30 PM PST to 5:00 PM PST
- Where
- Inyo County, 3.53 mi S of Ryan to 3.71 mi SSW of Ryan
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.269, -116.666
Dante's View Road was closed due to flooding.
Thunderstorm Wind, Inyo
- When
- July 5, 6:55 PM PST to 7:00 PM PST
- Where
- Inyo County, 0.65 mi SW of Bishop
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.363, -118.388
Thunderstorm winds blew down 6-8 inch tree branches.
Flash Flood, San Bernardino
- When
- July 6, 3:00 PM PST to 5:00 PM PST
- Where
- San Bernardino County, 2.41 mi NW of Bannock to 1.82 mi N of Bannock
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 34.972, -114.863
Water and debris flowed over Highway 95.
Flash Flood, San Bernardino
- When
- July 6, 4:04 PM PST to 5:30 PM PST
- Where
- San Bernardino County, 1.37 mi SE of Havasu Lake to 1.6 mi SE of Havasu Lake
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.484, -114.405
Several trucks were stuck in about a foot of flowing water near A Street and Main Street.
Flash Flood, San Bernardino
- When
- July 8, 5:51 PM PST to 7:00 PM PST
- Where
- San Bernardino County, 3.37 mi W of Vidal Jct Arpt to 2.13 mi SW of Vidal Jct Arpt
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.186, -114.629
The intersection of Highways 95 and 62 was flooded with lots of debris.
Thunderstorm Wind, San Bernardino
- When
- July 8, 6:05 PM PST to 6:10 PM PST
- Where
- San Bernardino County, 2 mi NNW of Needles
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.857, -114.614
Thunderstorm winds blew down two 12-foot tall trees.
Flash Flood, San Bernardino
- When
- July 8, 6:25 PM PST to 8:00 PM PST
- Where
- San Bernardino County, 2.44 mi E of Java to 3.21 mi E of Java
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.897, -114.637
Flash flooding closed several roads in, north, and south of Needles.
Flash Flood, San Bernardino
- When
- July 8, 6:27 PM PST to 7:30 PM PST
- Where
- San Bernardino County, 5.46 mi WSW of Earp to 5.4 mi WSW of Earp
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.131, -114.383
A car was stuck in flash flooding at the intersection of Del Rey Drive and Pahaska Trail.
Flash Flood, San Bernardino
- When
- July 8, 7:39 PM PST to 9:00 PM PST
- Where
- San Bernardino County, 14.5 mi WSW of Havasu Lake to 12.44 mi WSW of Havasu Lake
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 34.454, -114.668
Multiple vehicles were stuck in flowing water two to three feet deep on Highway 95.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 5, 20141 death · 1 event
- Hail and Damaging Winds in North Dakota, July 5, 20143 injured · $1.5 million · 3.25 in hail · 18 events
- Flash Flood and Damaging Winds in Arizona, July 5, 2014$47,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Minnesota, July 5 to 6, 20141.75 in hail · 33 events
- Hail and Damaging Winds in North Dakota, July 5 to 6, 20144 in hail · 20 events
- Flash Flood and Damaging Winds in Arizona, July 5, 2014$18,000 · 52 kt wind · 4 events
- Flash Flood and Hail in Minnesota, July 5, 2014$3,000 · 1.25 in hail · 6 events
- Flash Flooding and Flood in Iowa, July 5, 20141 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 5, 20145 events
- Flood and Damaging Wind in Florida, July 5, 2014$5,000 · 50 kt wind · 3 events
- Hail in South Dakota, July 5, 20141.75 in hail · 3 events
- Flood and Hail in Nebraska, July 5, 20140.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536221, 536222, 536227, 536231, 536234, 536236, 536240, 536241, 536243, 536247, 536248, 536250, 536252, 536254, 536255.